What's In A Name?

Aug 13 2010 Published by under [Medicine&Pharma]

Calcium Supplements: GUILTY

Once upon a time, a well-meaning doctor wished to help folks with ulcers and published his method in JAMA:

In 1915, Bertram Welton Sippy introduced a Chicago cocktail to treat gastric and duodenal ulcers with hourly administration of milk, cream, eggs, and farina cereals, the Sippy diet, interrupted on the half-hour by a regimen of alkali comprising calcinated magnesia, sodium bicarbonate, and bismuth subcarbonate, which were known then as Sippy powders.

Unfortunately, the Sippy method caused some problems:

some patients developed toxic manifestations including a strong distaste for milk, headache, nausea, vomiting, mental clouding, and renal failure that eventually came to be known as the milk-alkali syndrome from the work of Burnett. Approximately one third of cases resulted in permanent renal impairment.

When I attended medical school, the milk-alkali syndrome tortured us students unmercifully as a favorite source of attending physician interrogation while rounding on any patient with hypercalcemia (high blood calcium levels). Then a funny thing happened: the syndrome went away as histamine blockers (drugs like Tagamet) and proton-pump inhibitors (drugs like Prilosec) became the mainstay of peptic ulcer treatment. I still felt obliged to mention the syndrome in my fluid and electrolyte pathophysiology lectures, but I then admitted to the second-year students that I had never actually seen a case and that this was more of a "history of medicine" factoid.

That was then; this is now.

The milk-alkali syndrome now causes 8 to 38% of hospital admissions for hypercalcemia (high blood calcium levels); only hyperparathyroidism and hypercalcemia of malignancy have higher incidence. "I'm baaa-aaack."

Today, the syndrome results from excessive use of calcium supplements, in particular calcium carbonate which provides both calcium and a source of alkali. Today's patients are women, generally taking supplements to assure bone health. In an upcoming article in Journal of the American Society of Nephrology, authors Patel and Goldfarb call to change the name to the calcium-alkali syndrome to reflect the new cause of this old syndrome.

How does calcium-alkali syndrome happen? Well, first someone takes a bunch of calcium supplements. In general, more than 4 grams of calcium per day is required, equivalent to 8 Os-Cal tablets or 10 Tums Ultra. Some reports suggest that as little as 1 gram per day can induce the syndrome, especially if vitamin D is also taken or the diet is rich in calcium.

Calcium will increase blood calcium levels which, when high enough, cause blood vessels to constrict or tighten. When the blood vessels in the kidney constrict, kidney function (measured as glomerular filtration rate or GFR) drops. If calcium is not filtered in the kidney, it cannot be excreted in the urine to eliminate the excess material. Hypercalcemia thus begets more hypercalcemia.

High-Level View of Calcium-Alkali Syndrome Pathophysiology

The carbonate (or citrate) that accompanies calcium in these supplements also enters the body, and the liver converts it to bicarbonate, the major buffer or alkali in the blood. Humans do not function well outside of a tight range of normal pH; however, the mechanisms that would ordinarily clear the excess bicarbonate from the blood cannot operate efficiently when kidney function (GFR) is low. Once again, if you cannot filter enough bicarbonate, you cannot excrete it. Also, the low blood flow caused by constricted blood vessels turns on other mechanisms in the kidney to hold onto salt and water in hopes of improving blood flow. Unfortunately, these processes promote the alkalotic state, further augmenting the problem.

Patel and Goldfarb also review the impact of new studies of calcium-sensing receptors (CaSRs) in the syndrome. Excess calcium occupies these receptors in the medullary thick ascending limb of the loop of Henle. These molecules then block another channel that prevents sodium and chloride from being reabsorbed, a critical function of this portion of the kidney. Alkalosis increases the binding of calcium to CaSRs, making things even worse. This portion of the kidney usually reabsorbs a fair amount of calcium; if not absorbed here, then the calcium and sodium and chloride stay in the filtrate (the fluid that eventually becomes urine) and make their way further downstream.

In the distal convoluted tubule, both alkalosis and increased calcium in the filtrate increase absorption and retention of calcium, making the hypercalcemia worse by reducing calcium in the urine. Other effects in the distal kidney include perpetuating alkalosis and promoting losses of sodium, chloride, and water. Losing salt and water makes the kidney vasoconstriction worse, which makes everything else worse.

Treatment consists of stopping calcium supplements while giving the patient salt and water to expand their blood volume and break the vicious cycle in the kidney. We, meaning health care professionals, need to get the word out that calcium supplements are not without risks. While adequate intake of calcium and vitamin D are very important for optimal health, too much can be poison!

The article I have discussed will appear soon in JASN; it is currently available in JASN Express, online proofs of upcoming articles.

One response so far

Leave a Reply